Alabama, 2003Lightning Strike in Alabama, April 24, 2003
April 24, 2003 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 24, 10:47 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 24, 10:47 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1147 AM CDT THU APR 24 2003
HMMMM...LOOKS LIKE RAIN. WILL UPDATE TO SAY SO. STILL HAGGLING
WITH WHAT THE HIGH WILL BE...RAIN COOLED VS WARM FRONT. ILL GO
WITH WHAT I GOT NOW.
.BHM...NONE.
JONES/90
Hazardous weather outlook, Apr 24, 12:33 PM CST, 27 minutes before
ALZ011>015-017>050-242030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT THU APR 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THE COMBINATION OF AN APPROACHING WEATHER SYSTEM...CURRENTLY SPINNING
ACROSS THE EAST CENTRAL PLAINS...AND A WARM FRONT MOVING NORTH
ACROSS THE AREA...WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT. SOME OF
THE STORMS MAY BECOME RATHER STRONG...MAINLY WEST OF INTERSTATE 65.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE
NIGHT...BUT THE THREAT OF STRONG STORMS SHOULD DIMINISH BY
MIDNIGHT. THE MAIN THREATS WILL BE FROM SMALL HAIL AND GUSTY WINDS.
THROUGH TONIGHT...RAINFALL COULD ALSO BE HEAVY AT TIMES...MAINLY
SOUTH OF INTERSTATE 20.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON FRIDAY.
THE STORMS ON FRIDAY COULD BECOME STRONG TO POSSIBLY SEVERE
...WITH DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO ALL BEING
POSSIBLE. THIS SITUATION WILL CONTINUE TO BE MONITORED AS IT
DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME REQUIRED DURING THE EVENING HOURS...AND THEN AGAIN DURING
THE DAY ON FRIDAY.
In the hours before
Special weather statement, Apr 24, 11:04 AM CST, 1 hour 56 minutes before
ALZ022-241745-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT THU APR 24 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 1245 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHWEST OF ETHELSVILLE...MOVING NORTHEAST AT
30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ETHELSVILLE THROUGH
1245 PM CDT.
LAT...LON 3332 8831 3353 8828 3353 8793
Special weather statement, Apr 24, 12:31 PM CST, 29 minutes before
ALZ032-241915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU APR 24 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR HALE COUNTY UNTIL 215 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF SAWYERVILLE...MOVING EAST AT 25
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAWYERVILLE...
GREENSBORO AND NEWBERN THROUGH 215 PM CDT.
LAT...LON 3274 8782 3276 8779 3281 8748 3268 8748
3266 8753 3259 8753 3258 8774 3264 8779
3271 8779Special weather statement, Apr 24, 12:56 PM CST, 4 minutes before
ALZ033-034-241945-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT THU APR 24 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY AND BIBB COUNTIES UNTIL
245 PM CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CENTREVILLE TO 9 MILES SOUTHWEST OF
MARION...MOVING EAST AT 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HEIBERGER...CENTREVILLE...BRENT...OAKMULGEE...RANDOLPH AND LAWLEY
THROUGH 230 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3247 8752 3303 8720 3304 8689 3284 8689
3284 8701 3250 8712 3249 8742 3245 8743Lightning, Blount
- When
- April 24, 1:00 PM CST
- Where
- Blount County, Oneonta
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Lightning struck a tree causing the tree to explode sending debris in a wide cirlce well over 100 feet from where the strike occurred. Debris punctured an apartment wall and heavily damaged the grill of a parked car. A small rock wall over a culvert close to the tree that was struck was also damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 24 to 25, 20036 injured · $54 million · F3 · 56 events
- Tornado and Hail in Louisiana, April 24, 20033 injured · $408,000 · F2 · 6 events
- Tornadoes and Hail in Arkansas, April 24, 2003$763,000 · F1 · 9 events
- Tornado in Arkansas, April 24, 2003F2 · 1 event
- Tornado and Hail in Kansas, April 24, 2003$105,000 · F1 · 5 events
- Tornado in Louisiana, April 24, 2003$50,000 · F1 · 1 event
- Tornado in Mississippi, April 24, 2003$50,000 · F1 · 1 event
- Damaging Wind in Idaho, April 24, 2003$100,000 · 65 kt wind · 1 event
- Flood in Alabama, April 24 to 25, 2003$85,000 · 1 event
- Hail in Texas, April 24, 2003$49,000 · 2.75 in hail · 10 events
- Hail and Lightning Strike in Arkansas, April 24, 2003$51,000 · 1.75 in hail · 4 events
- Tornado in Arkansas, April 24, 20031 injured · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354288.